Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
kcr

calling all spiro users with adult acne/facial hair

Recommended Posts

For anyone who has used spiro in their 30s, I am wondering a few things:

I'm very concerned about starting this only because I want to have children about 3 to 5 years from now, which meand I can take spiro for about the next two years but then I'll have to go off it at least until after pregnancy/breast feeding. If you used spiro and then stopped taking it to get pregnant, did your acne and/or facial hair come back very bad once you went off the spiro?

If you broke out again after stopping spiro, did any topical treatment help?

I'm 33. My acne used to be severe since age 11, and after many treatments is currently mild but increases to moderate during PMS. I also have excess facial hair--blonde all over that I have to trim, and clusters of coarser ones, some black and some blonde on my chin, jawline, and a few strays elsewhere. Also very dark hair on inner thighs and bikini line, dark hairs on nipples, etc.

I've been searching the boards, but hardly anyone mentions what happened to their facial or body hair on spiro. My doctor said even women who don't consider themselves to have "excess" hair should see less or thinning of hair on their bodies and/or faces. But I would rather hear from real users of the meds. I find sometimes doctor report what their medical books tell them instead of what real people experience.

I would love to hear the real "nitty gritty" on this stuff, not just my doctor's assumptions based on the package insert.

It's a diuretic: did you notice less water retention? Did your belly bloat go away, did your ankles look less puffy?

Did you get really tired on it, and if so did you find any ways to lessen the fatigue?

Did you have problems with dehydration? How much water did you have to drink daily?

Did anyone NOT see any changes in their cycles, or does everyone's period go haywire on this and get longer, heavier or just way off schedule?

Share this post


Link to post
Share on other sites

I'm not a woman in my 30s (I'm 24) but I have acne and some mild facial and body hair problems but honestly .... GPs......with a few exceptions ... are mostly rubbish with complex issues like this.

See an endocrinologist. A female one would be better, not because I think females make better endocrinologists but I just believe that it is better for the patient psychologically when the doctor can empathise. Endocrinologists are experts when it comes to hormones (sorry if you already knew that).

Share this post


Link to post
Share on other sites

Hi there! I'm dealing with the derm on this because the endo I saw told me since my blood work was all within normal limits and I don't have PCOS my facial hair was pretty much just a vanity issue and nothing I could get treatment for. I also brought up the issue once with my gyn and she told me it just has to do with getting older.

I have a TON of facial hair but most of it is blonde. They call it vellous, but the definition of vellous hair is soft and short. Mine is much longer than anyone I've ever seen, so even though it's blonde it's very, very noticeable. On my cheeks and jawline if I look under certain lights (bright sunlight, flourescent lights, etc) you can see that there actually are a number of darker colored soft hairs as well. You can't always tell they're dark, but you can always see the hair.

I've also always had some very, very course black hairs that sprout up on my chin, but now I have A LOT more. My upper lip hair is dark, and I get three long, course (I'm talking 3/4 of an inch) black hairs that grow every single month during PMS: one on my right jawline and two on the underside of my chin.

I'm quite certain this is not "normal," and, yes, it is mostly a vanity issue, but so what? I'm entitled to not want to have to spend two hours every two or three days trimming and plucking just to get the hair to a manageable amount.

I also find that if I say to hell with it and let the hair grow, I have a harder time managing my skin. The flakiness caused by retin-a is harder to get rid off because it's like the dead skin gets "caught" by the hair or something, and maybe it's clogging my poors too because I get more pimples when I don't trim and pluck.

Since most of the hair is light and soft, laser would be a waste of money, and after a full year of electrolysis a while back I didn't look any less hairy, all that hair has grown back anyway. I'm really praying spiro will work even moderately well.

Share this post


Link to post
Share on other sites

I was on it for 3 months. It didn't do anything for me. I actually broke out with some very bad cystic acne during that time. The worse part was the spotting. It's totally killer to sex life. My fiance hated it. I always felt like I was on my period. It really didn't stop spotting! Gross! Maybe other people have had success, but I went off of it after 3 months. I was really disappointed because I was hoping to find an answer for the facial hair, acne and stopping the yeast/BV infections I was getting from anti-biotics.

Share this post


Link to post
Share on other sites

I'm sorry to hear that your endo told you it was a vanity issue...I know what it is like to deal with unwanted hair and its not vanity it is just a desire to look normal! And the 'its just getting older' argument is just lazy. Of course it comes with getting older but there are hormonal reasons for it!! I mean many medical conditions are a result of just getting older but it doesnt mean you cant or shouldnt treat it! Some doctors need a good smacking. :P

I don't think that spiro will help you with your blonde hair but it would definitely help you with the coarse hair. Seeing as your blood work is normal I'd say you have idiopathic hirsutism. Which is basically a male hair growth pattern problem (androgenic dark hairs on chin etc) which is not due to a hormonal imbalance. This is usually due to a problem at the androgenic receptors - maybe they are oversensitive or too many.

Spiro will be good for this as it blocks the nasty testosterone hormone (dihydrotestosterone) from binding to these receptors (well, not completely, but it competes for the binding so it reduces the effect of the evil nasty male hormone). Also maybe try getting electrolysis or laser on the course hair to provide yourself with some longer term relief. Also have you tried vaniqa? It is a topical treatment which slows hair growth. It could make your hair reducing mission a little easier.

And go and see a good derm (maybe consider changing your derm if the one you have right now isn't being helpful or doesn't understand your distress) because I know there are some conditions that cause excess vellus hair.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×